COPD: Handling a Flare-Up

Search Knowledgebase

Topic Contents

COPD: Handling a Flare-Up

Topic Overview

If you have COPD, your usual shortness of breath could suddenly get worse. You may start coughing more and have more mucus. This flare-up is called a COPD exacerbation or a COPD attack.

A lung infection or air pollution could set off an attack. Or it may happen after a quick change in temperature or being around chemicals. You may not always know the cause.

What are the warning signs?

When you have a COPD flare-up, your normal symptoms suddenly get worse:

  • You may have more shortness of breath and wheezing.
  • You may have more coughing with or without mucus.
  • You may have a change in the colour or amount of the mucus.
  • You may have a fever.
  • You may feel very tired.
  • You may be depressed or confused.

Don't panic

Don't panic if you start to have a flare-up. If you are prepared, you may be able to get it under control. Work with your doctor to make a plan for dealing with a COPD attack.

Take your medicines as your doctor says:

  • First, use your quick-relief inhaler. If your symptoms don't get better after you use your medicine, have someone take you to the emergency room. Call an ambulance if necessary.
  • With inhaled medicines, a spacer or a nebulizer may help you get more medicine to your lungs. Ask your doctor or pharmacist how to use them properly. Practice using the spacer in front of a mirror before you have a flare-up. This may help you get the medicine into your lungs quickly.
  • If your doctor has given you steroid pills, take them as directed.

Call 911 if:

  • You also are having chest pain.
  • You feel like you are suffocating.

After treatment, most people recover. They have the same amount of shortness of breath they had before the flare-up.

Credits

By Healthwise Staff
Primary Medical Reviewer Caroline S. Rhoads, MD - Internal Medicine
Primary Medical Reviewer Brian D. O'Brien, MD - Internal Medicine
Specialist Medical Reviewer Ken Y. Yoneda, MD - Pulmonology
Last Revised July 9, 2010

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.